Alert archive / Georgia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 74, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 14, 2006, 2:54 PM EDT for Screven County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2006, 2:54 PM EDT (18:54 UTC)
- Expired
- May 14, 2006, 3:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Screven County, GA
The radar
The Charleston,SC radar (KCLX), 54 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:32 AM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 14, 10:32 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1032 AM EDT SUN MAY 14 2006 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... .SHORT TERM /THIS AFTERNOON AND EVENING/...AN INDICATION OF HOW THINGS MAY TURN OUT THIS AFTN/EVE IS THE FACT THAT ALREADY THERE HAS BEEN SOME HAIL PRODUCING STORMS IN THE CAE CFWA...WITH WEAKER SHRA/TSTMS MOVING OUR AREA THIS MORNING. THIS DESPITE DEWPTS IN THE 50S AND THE LACK OF SURFACE INSTABILITY. HOWEVER...THIS IS BEING NEGATING BY THE COLD POOL ALOFT AS 12Z 500 MB TEMPS ARE -17 HERE AT CHS. AS THE DAY PROGRESSES...STRONG UPPER LEVEL JET NOW MOVING THRU THE MS VALLEY WILL ROTATE QUICKLY AROUND THE STRONG CYCLONE ALOFT ACROSS THE UPPER MIDWEST. THIS WILL HELP TO INITIATE CONVECTION ACROSS THE GULF COAST REGION AND OVER THE TN VALLEY AND MID ATLC STATES...AS WELL AS THE SE THIS AFTN/EVE. POTENTIAL EXISTS FOR STRONG OR SVR TSTMS...EVEN IF WE DO NOT SEE THAT MUCH SUNSHINE...AS THERE IS SUCH COLD TEMPS ALOFT AND WE EXPECT FURTHER DESTABILIZATION AS STEEP LAPSE RATES AROUND 6C DEVELOP. CONVECTIVE TEMPS ARE ONLY IN THE LOWER-MID 70S IN SC...SO COULD SEE ANY EARLY START OVER NRN SECTIONS. FURTHER S IN GA...CONVECTIVE TEMPS ARE IN THE LOWER 80S...SO A LATER START THERE. DEWPTS ARE CURRENTLY A LITTLE HIGHER THAN OUR CURRENT FCST AND CAPE VALUES WOULD BE AT LEAST 1500-2000 J/KG THIS AFTN. HAIL SEEMS TO BE THE MAIN HAZARD WITH WET BULB LESS THAN 10K FT AND VIL OF THE DAY IN THE MID-UPPER 40S. WIND FIELDS ARE ALSO QUITE IMPRESSIVE...SO STRONG WIND GUSTS ARE ALSO A HAZARD. LIGHTNING AS ALSO IS ALSO A CONCERN. THE SEA BREEZE COULD COME INTO PLAY...AS WELL AS CURRENT BOUNDARIES FROM MORNING ACTIVITY. CLOUD COVER SEEMS TO BE ONE OF THE NEGATIVE FACTORS FOR SEVERE WX TODAY...BUT THAT WOULD BE MORE THAN COMPENSATED BY THE COLD AIR ALOFT. IN ADDITION...STRONG 4.6C CAP NEEDS TO BE BROKEN FROM THIS MORNING...BUT TEMPS ONLY HAVE TO CLIMB INTO THE LOWER 70S FOR THAT TO OCCUR. THANK YOU TO SPC FOR COORDINATION ON THE POTENTIAL FOR SEVERE WX THIS AFTN/EVE. USERS CAN EXPECT AN 18Z SOUNDING THIS AFTN IF ALL GOES AS CURRENTLY PLANNED. WILL TWEAK SOME TEMPS/DEWPTS AND WINDS FOR THIS AFTN...MAINLY TO LOWER EXTREME COASTAL SC...RAISE DEWPTS SLIGHTLY ALL AREAS AND DECREASE WINDS INITIALLY. && .MARINE...WINDS HAVE BEEN RATHER LIGHT ACROSS THE MARINE AREA OF LATE AS GRADIENT HAS RELAXED THIS MORNING AND LOW LEVEL WIND FIELDS ARE QUITE A BIT LOWER THAN ANTICIPATED. HOWEVER...STILL EXPECTING WINDS TO INCREASE THIS AFTN AS LLJ MOVES ACROSS THE AREA AND PINCHED GRADIENT DEVELOPS...ESP ACROSS THE SC WATERS. SEA BREEZE SHOULD BE ABLE TO DEVELOP AS WE SEE A LITTLE SUNSHINE...THUS THIS WOULD ENHANCE WINDS IN CHS HARBOR AND NEAR THE COAST. WILL CONTINUE TO MONITOR CHS HARBOR FOR A POSSIBLE SCA FOR SEVERAL HOURS LATE THIS AFTN/EVE. OTHERWISE...HAVE ADJUSTED SEAS UP SLIGHTLY BASED ON CURRENT OBSERVATIONS FROM THE CHS AND SAV PILOT BOATS AND THE SABSOON TOWERS...AND ALSO DUE TO FAVORABLE SWLY FLOW. && .AVIATION...AS WE GO THRU THE DAY WE CAN ADDRESS THE CHANCE FOR ANY SHRA/TSRA AT THE TERMINALS. POTENTIAL DOES EXIST FOR GUSTY WINDS IN AND NEAR THE CONVECTION AND WILL ADJUST AS NECESSARY. ALSO...DEPENDING UPON AMOUNT OF SUNSHINE AND THEREFORE HOW MUCH MIXING...SUSTAINED WINDS COULD BE A LITTLE TOO LOW THIS AFTN. WILL CONTINUE TO MONITOR. && .LAKE WINDS...WINDS ARE ALREADY A GOOD 15-20 KT ACROSS LAKE MOULTRIE THIS MORNING. WITH INCREASING LOW LEVEL WINDS AND EVEN SLIGHT MIXING WE SHOULD BE ABLE TO REACH LAKE WIND ADVISORY CRITERIA. THEREFORE WILL LEAVE THE LWA IN PLACE THRU THIS EVE. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 12 PM UNTIL 9 PM. MARINE...NONE. && 33
Hazardous weather outlook, May 13, 9:50 PM EDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 950 PM EDT SUN MAY 13 2006 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-151000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 950 PM EDT SUN MAY 13 2006 ...TORNADO WATCH IN EFFECT FOR SOUTHEAST SOUTH CAROLINA UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TONIGHT. .SEVERE WEATHER...A FEW SEVERE THUNDERSTORMS AND POSSIBLY ISOLATED TORNADOES ARE STILL EXPECTED ACROSS PARTS OF THE AREA...ESPECIALLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO POSSIBLE WARNINGS OR STATEMENTS FROM THIS OFFICE...AND TO THE LATEST DAY 1 CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS STILL NEEDED...MAINLY IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT.
In the hours before
Special weather statement, May 14, 12:00 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1200 PM EDT SUN MAY 14 2006 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-142200- JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- INCLUDING THE CITIES OF...MILLEN...SYLVANIA...METTER... STATESBORO...SPRINGFIELD...REIDSVILLE...CLAXTON...PEMBROKE... FORT MCALLISTER...SAVANNAH...TYBEE ISLAND...LUDOWICI... HINESVILLE...HALFMOON LANDING...TOWNSEND...DARIEN...ALLENDALE... HAMPTON...WALTERBORO...ST. GEORGE...SUMMERVILLE...MONCKS CORNER... RIDGELAND...BEAUFORT...HILTON HEAD...EDISTO BEACH...CHARLESTON... JASPER 1200 PM EDT SUN MAY 14 2006 ...STRONG OR SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA LATE THIS AFTERNOON AND TONIGHT... A COLD FRONT MOVING SOUTH ACROSS TENNESSEE TODAY WILL APPROACH THE REGION TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE FRONT OVER NORTHERN GEORGIA AND THE SOUTH CAROLINA UPSTATE EARLY THIS AFTERNOON...THEN SPREAD RAPIDLY EAST SOUTHEAST TOWARDS THE SOUTH CAROLINA AND GEORGIA COAST LATE THIS AFTERNOON AND TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS ALONG WITH THE POSSIBILITY OF ISOLATED TORNADOES. THE RISK FOR SEVERE WEATHER WILL BE GREATEST BETWEEN 4 PM AND MIDNIGHT. HOWEVER...STRONG STORMS COULD LINGER EVEN LONGER THROUGH THE NIGHT...ESPECIALLY NEAR THE COAST AND IN PARTS OF SOUTHEAST GEORGIA. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. PEOPLE ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA SHOULD REVIEW THEIR SEVERE WEATHER SAFETY PROCEDURES. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS OR LOCAL MEDIA THROUGHOUT THE DAY FOR ADDITIONAL STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. BE SURE TO KEEP YOUR NOAA WEATHER RADIO IN ALERT MODE THIS AFTERNOON AND TONIGHT. 33
Special weather statement, May 14, 2:46 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 246 PM EDT SUN MAY 14 2006 GAZ088-141915- SCREVEN- 246 PM EDT SUN MAY 14 2006 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 315 PM EDT... AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER GOLOID...OR ABOUT 3 MILES SOUTHWEST OF SYLVANIA...MOVING NORTHEAST AT 40 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND ZEIGLER...WOODCLIFF...WATERS...SYLVANIA...LEWIS...GOLOID... FARMDALE...ALTMAN...WHITE HILL AND GREEN HILL THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:08 PM EDT | Tornado Warning | CHS | Screven | 37 min |
| May 14, 3:50 AM EDT | Lake Wind Advisory | CHS | Berkeley | 18 hr |
| May 14, 3:14 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 46 min |
| May 14, 4:25 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 33 min |
| May 14, 6:18 PM EDT | Severe Thunderstorm Warning | CHS | Allendale | 57 min |
| May 14, 6:31 PM EDT | Tornado Warning | CHS | Allendale | 44 min |
| May 14, 6:56 PM EDT | Severe Thunderstorm Warning | CHS | Hampton | 34 min |
| May 14, 7:03 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 57 min |
| May 14, 7:28 PM EDT | Tornado Warning | CHS | Colleton | 47 min |
| May 14, 7:52 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Dorchester | 68 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.